Close
Help





JOURNAL

Clinical Medicine Insights: Case Reports

A Case of Nonfatal Ventricular Arrhythmia Due to Thyrotoxic Periodic Paralysis in a Saudi Patient as an Initial Presentation of Graves' Disease

Submit a Paper


Clinical Medicine Insights: Case Reports 2016:9 5-9

Case report

Published on 28 Jan 2016

DOI: 10.4137/CCRep.S34560


Further metadata provided in PDF



Sign up for email alerts to receive notifications of new articles published in Clinical Medicine Insights: Case Reports

Abstract

Thyrotoxic periodic paralysis (TPP) is a potentially lethal complication of hyperthyroidism characterized by recurrent muscle weakness and hypokalemia. It has been commonly reported in non-Asian populations. Four cases were reported in Saudis so far, and one had a life-threatening arrhythmia. We describe an additional case of a 28-year-old apparently healthy Saudi male patient, who presented with acute paraparesis associated with hypokalemia (K: 2.0 mmol/L), complicated by ventricular tachycardia and cardiac arrest. He was successfully resuscitated and his hypokalemia was corrected. A diagnosis of Graves' disease associated with TPP was made. He was initially treated with carbimazole and ß-blockers and then given a definitive therapy with radioactive iodine, which showed a good response. This case highlights the importance of early recognition and prompt treatment of TPP as a differential diagnosis for muscle weakness. A brief review of TPP and associated arrhythmia is included.



Downloads

PDF  (1.59 MB PDF FORMAT)

RIS citation   (ENDNOTE, REFERENCE MANAGER, PROCITE, REFWORKS)

BibTex citation   (BIBDESK, LATEX)

XML





Quick Links


New article and journal news notification services